Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Pocatello, ID

May 6, 2017Bingham County, Blaine County, Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 2017, 5:01 PM MDT for Bingham County, Blaine County, Butte County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2017, 5:01 PM MDT (23:01 UTC)
Expired
May 6, 2017, 5:24 PM MDT
In force
23 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Butte County, ID

The radar

The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS55 KPIH 062301
SVRPIH
IDC011-013-023-062345-
/O.NEW.KPIH.SV.W.0006.170506T2301Z-170506T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
501 PM MDT SAT MAY 6 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Eastern Blaine County in central Idaho...
  South central Butte County in southeastern Idaho...
  Western Bingham County in southeastern Idaho...

* Until 545 PM MDT

* At 500 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and destructive winds in
  excess of 70 mph. This storm was located 12 miles south of
  Southwest Inl, or 24 miles southeast of Arco, and moving northwest
  at 40 mph.

* Locations impacted include...
  Southwest Inl and Big Southern Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4330 11295 4320 11309 4344 11338 4354 11301
TIME...MOT...LOC 2300Z 144DEG 33KT 4332 11306 

$$

AD/RS
1 follow-up statement
238 
WWUS55 KPIH 062324
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
524 PM MDT SAT MAY 6 2017

IDC011-013-023-062333-
/O.CAN.KPIH.SV.W.0006.000000T0000Z-170506T2345Z/
Blaine ID-Butte ID-Bingham ID-
524 PM MDT SAT MAY 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BLAINE...SOUTH CENTRAL
BUTTE AND WESTERN BINGHAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However strong, gusty 
winds to around 50 mph are still possible with this thunderstorm.

LAT...LON 4330 11295 4320 11309 4344 11338 4354 11301
TIME...MOT...LOC 2319Z 144DEG 33KT 4350 11324 

$$

AD/RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:53 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 6, 1:53 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Sat May 6 2017

.SHORT TERM...Tonight through Monday night. The deep upper trof
off the west coast is elongating into a split flow system this
aftn with a closed low forming off the central CA coast. Strong
southerly flow ahead of this system continues to stream moisture
into ID. This is resulting in more showers and tstms thru
Sunday...with the best chances in the central mtns and along the
Divide. Some of the tstms will have the potential for strong
outflow winds and small hail thru this eve. On Sunday...the
closed upper low deepens and moves to southern CA. This sets up a
deformation zone over the fcst area and will result in more
showers/tstms mainly over the central mtns and along the divide
again. The split flow system remains fairly much in place on
Mon...with a repeat of Sun. Models are similar with the system
placement...but differ somewhat on the precip location. Temps are
expected to be cooler Sun and Mon. Hedges

.LONG TERM...Tuesday through Saturday.
Weak northern stream trof combined with lingering moisture north of
closed low should lead to at least isolated to scattered showers and
thunderstorms Tuesday.   Models mainly dry through the remainder of
period with GFS holding onto some precipitation Wednesday.  GFS also
brings in some more showers with an incoming Pacific trof on Friday
and Saturday.  Did not do too much in grids and at least kept in
some mountain showers and thunderstorms thorugh the period with
higher and more widespread precipitation next Friday and Saturday.
Expect mild temperatures through Friday with some potential cooling
Saturday with the next system.   Not high confidence in long term
forecast.
GK

&&

.AVIATION...Expect convective activity to increase through the
afternoon into early evening and with that have vicinity
thunderstorms and showers through tonight with the thunder through
sunset at least.   Should stay VFR and there is a decent chance any
TAF site could see thunder at any time through 02 or 03Z this
evening.   Expect 10 to 15 knot sustained winds this afternoon and
evening with heating and any thunderstorm could produce outflow
gusts of 40 to 50 knots as well.
GK

&&

.HYDROLOGY...Warm temps and precip last night is pushing stream
levels up significantly today in the central mtns. The Big Wood
River in particular has been rising rapidly. With more rain
expected tonight...the Big Wood may rise to the major flood
category on Sun. Cooler temps on Sun and Mon should slow the
snowmelt and allow the Big Wood to fall back a bit. Other streams
in the central mtns are becoming problematic. The Salmon River
below Yankee Fork continues to rise...and tributary streams are
reaching record levels near Clayton. Another problem area is the
Big Lost River above the Mackay Reservoir...which is expected
continue rising thru next week to near record levels. Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 6, 4:33 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     POCATELLO AIRPORT       42.92N 112.60W
05/06/2017  M55 MPH          POWER              ID   ASOS

            MEASURED AT THE ASOS STATION AT POCATELLO REGIONAL
            AIRPORT.

&&

KSMITH
Local storm report, May 6, 4:39 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT SAT MAY 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND GST 3 NE CHESTERFIELD       42.90N 111.83W
05/06/2017  M58 MPH          CARIBOU            ID   MESONET

            RAWS MESONET STATION PCNI1 AT POLE CANYON.

&&

KSMITH
Special weather statement, May 6, 4:41 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
441 PM MDT SAT MAY 6 2017

IDZ022>024-062315-
Caribou Highlands ID-Cache Valley/Idaho Portion ID-
South Central Highlands ID-
441 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA...
SOUTHEASTERN BANNOCK AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM
MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Swanlake, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm and may be
felt on Interstate 15 around Cherry Creek, Malad, and as far north
as Downey.

Locations impacted include...
Malad, Swanlake, Downey, Cherry Creek Rest Area, Pleasantview,
Dayton, Clifton, Oxford, Samaria and Malad Pass.

LAT...LON 4207 11237 4236 11234 4245 11217 4241 11200
      4209 11192
TIME...MOT...LOC 2239Z 173DEG 32KT 4222 11208

RS
Local storm report, May 6, 4:44 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT SAT MAY 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 1 W GRAY                43.05N 111.38W
05/06/2017  M48 MPH          BONNEVILLE         ID   MESONET

            RAWS MESONET STATION WYNI1 1 W GRAY.

&&

KSMITH
Local storm report, May 6, 4:56 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT SAT MAY 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 S HAILEY              43.50N 114.30W
05/06/2017  M52 MPH          BLAINE             ID   AWOS

            RECORDED AT THE AWOS STATION AT HAILEY
            AIRPORT.

&&

KSMITH
Special weather statement, May 6, 4:56 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
456 PM MDT SAT MAY 6 2017

IDZ018-031-062345-
Big and Little Wood River Region ID-Sawtooth Mountains ID-
456 PM MDT SAT MAY 6 2017

...SMALL HAIL STRONG WINDS AND FREQUENT LIGHTNING NEAR HAILEY MOVING
NORTHEAST UNTIL 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hailey, moving north at 50 mph.

Dime size hail and winds in excess of 50 mph will be possible with
this storm.

This thunderstorm produced a wind gust to 52 mph at 450 PM MDT at
the Hailey Friedman Memorial Airport

Locations impacted include...
Hailey, Ketchum, Sun Valley and Twin Bridges Airport.

LAT...LON 4352 11410 4350 11435 4394 11463 4397 11397
TIME...MOT...LOC 2254Z 172DEG 36KT 4359 11425

AD/RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:04 PM MDTSpecial Weather StatementPIHCamas41 min
May 6, 2:03 PM MDTSpecial Weather StatementPIHCaribou57 min
May 6, 3:39 PM MDTSpecial Weather StatementPIHLincoln51 min
May 6, 4:02 PM MDTSpecial Weather StatementPIHPower43 min
May 6, 4:08 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power37 min
May 6, 4:37 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte38 min
May 6, 4:41 PM MDTSpecial Weather StatementPIHFranklin34 min
May 6, 4:56 PM MDTSpecial Weather StatementPIHCamas49 min
May 6, 5:12 PM MDTSpecial Weather StatementPIHBannock48 min
May 6, 5:20 PM MDTSpecial Weather StatementPIHBingham40 min
May 6, 5:30 PM MDTSpecial Weather StatementPIHBannock30 min
May 6, 5:38 PM MDTSpecial Weather StatementPIHJefferson52 min
May 6, 5:51 PM MDTSpecial Weather StatementPIHPower24 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.